Wisconsin, 2003

Hail and Damaging Winds in Wisconsin, June 25, 2003

June 25, 2003 · NWS MKX · 11 events in 7 counties and zones

Clusters or short lines of thunderstorms, some severe, moved east-southeast through parts of south-central and southeast Wisconsin. The primary effect was powerful, downburst, straight-line winds that toppled large trees and some power-lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$16,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Clusters or short lines of thunderstorms, some severe, moved east-southeast through parts of south-central and southeast Wisconsin. The primary effect was powerful, downburst, straight-line winds that toppled large trees and some power-lines. Estimated gusts were mostly in the 52 to 56 knot range (60 to 65 mph). Two gustnadoes were observed southeast of Highland (Iowa Co.) on the west shore of Blackhawk Lake. Other than tearing up some trees, the gustnadoes blew around camping gear, tables, etc. A boat on Blackhawk Lake was spun around by one of the gustnadoes. A gustnado was also observed by a storm spotter northwest of Brandon (Fond du Lac Co.). Its path length was about 1/4 to 1/2 mile and it managed to shred or push down some corn crop and small tree limbs. Gustnadoes are ground-based vortices that spin up on a gust front preceding a downburst, and are not recognized as true tornadoes. Rather, they are documented as thunderstorm wind events. Last, but not least, the powerful thunderstorm winds blew over a silo located on a farm south of Evansville (Rock Co.). A 43-year old female in the city of Milwaukee (Milwaukee Co.) died on June 26th due a injuries, with heat being listed as a contributing cause of death (indirectly-related to heat). Maximum temperatures around 93 were observed in the Milwaukee area on June 24th and 25th, about 15 degrees above normal. Heat index values were around 100, suggesting an urban heat-island effect took place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 25, 1:59 AM CST, 11 hours 6 minutes earlier.

Area forecast discussion, Jun 25, 1:59 AM CST, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 AM CDT WED JUN 25 2003

FCST FOCUS ON TSTMS CHCS TODAY AND TNGT.

ALTHO AMS IS ONCE AGAIN VRY UNSTABLE TODAY...MID LEVEL CAP REMAINS IN
PLACE...AT LEAST IN THE ERN SECTIONS OF CWA. ALSO...LCL INCREASES
TO AROUND 4K FEET BY AROUND NOON. HOWEVER...BY MID AND LATE
AFTERNOON...CAP WEAKENS IN WESTERN SECTIONS CWA AS CDFNT APCHS.
TSTMS COULD SPREAD INTO WESTERN SECTIONS ATTM...AND INTO CENTRAL
AREAS CWA TOWARD EVENING. THE FAR EAST SHOULD REMAIN QUIET BUT VERY
WARM AND MUGGY. HEAT INDEX IN CWA TODAY AROUND 100.

TSTMS XPCTD TO SPREAD ACRS ALL CWA THIS EVENING AND OVERNIGHT WITH
HEAVY RAINS AS CDFNT MOVS ACROSS. PRECIPITABLE WATER AROUND 2
INCHES BY BUFFY. AMS REMAINS QUITE UNSTABLE THROUGH MIDNIGHT...THEN
STABILIZES...ESPECIALLY IN THE WEST BEHIND THE FRONT. TSTMS SHOULD
END IN WESTERN SECTIONS AFTER MIDNIGHT. CDFNT XPCTD TO EXIT THE EAST
BY AROUND 12Z. SOME LINGERING SHRA AND TSTMS ARE POSSIBLE IN THE
MORNING CENTRAL AND EAST...THEN CLEARING AS DRIER AIR POURS ACROSS
CWA.

.MKX...NONE.

MK
Hazardous weather outlook, Jun 25, 4:00 AM CST, 9 hours 5 minutes before
WIZ046-047-051-052-056>060-062>072-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.  DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE THE
PRIMARY THREAT. SOME OF THE STORMS COULD PRODUCE HEAVY RAINFALL.
LOW PRESSURE WILL  INTENSIFY OVER MINNESOTA AS IT MOVES NORTHEAST
TODAY.  THE TRAILING COLD FRONT WILL THEN MOVE ACROSS MUCH OF
SOUTHERN WISCONSIN TONIGHT. A VERY MOIST AND UNSTABLE AIRMASS IS IN
PLACE AHEAD OF THE FRONT.

HEAT INDICES ARE EXPECTED TO RISE TO NEAR 100 THIS AFTERNOON.
COOLER TEMPERATURES ARE EXPECTED THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY.  THEY ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

HENTZ

In the hours before

Special weather statement, Jun 25, 11:40 AM CST, 1 hour 25 minutes before
LMZ643>646-WIZ046-047-051-052-056>060-062>072-251830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1240 PM CDT WED JUN 25 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTHERN
WISCONSIN UNTIL 5 PM CDT...

A BROKEN LINE OF STRONG THUNDERSTORMS...EXTENDING FROM THE PRAIRIE
DU CHIEN AREA...TO JUST NORTHEAST OF SAUK COUNTY TO THE MAUSTON AREA
IN JUNEAU COUNTY...WILL MOVE EAST AT ABOUT 10 MPH. INDIVIDUAL CELLS
IN THE LINE WERE MOVING NORTHEAST AT 25 MPH.

BRIEF HEAVY RAINS OF 1/2 INCH...HAIL...GUSTY WINDS TO 45 MPH...AND
DANGEROUS LIGHTNING ARE LIKELY WITH THESE STORMS.  SHOULD ANY OF
THESE STORMS BECOME SEVERE...THEY WILL DUMP LARGE DAMAGING HAIL...
AND PRODUCE DAMAGING STRAIGHT-LINE WINDS OF 60 MPH OR HIGHER.

THE LINE OF STORMS WILL EXTEND FROM LANCASTER IN GRANT COUNTY TO
BARABOO TO WISCONSIN DELLS BY 200 PM OR SO.

AFK/KRR

The radar

The Milwaukee radar (KMKX), 79 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
June 25, 1:05 PM CST
Where
Iowa County, 5 mi SE of Highland
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.350, -89.367

Hail, Sauk

When
June 25, 1:38 PM CST
Where
Sauk County, Lake Delton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -89.033

Thunderstorm Wind, Sauk

When
June 25, 2:15 PM CST
Where
Sauk County, 3 mi N of Baraboo
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -89.333

Thunderstorm Wind, Columbia

When
June 25, 2:20 PM CST
Where
Columbia County, 1 mi N of Arlington
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -89.300

Thunderstorm Wind, Rock

When
June 25, 2:28 PM CST
Where
Rock County, 2 mi S of Evansville
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -89.733

Thunderstorm Wind, Columbia

When
June 25, 2:45 PM CST
Where
Columbia County, 2 mi W of Friesland
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -90.317

Thunderstorm Wind, Dane

When
June 25, 2:48 PM CST
Where
Dane County, Stoughton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.767, -88.817

Thunderstorm Wind, Rock

When
June 25, 3:00 PM CST
Where
Rock County, 5 mi SSW of Evansville
Measured
52 kt (60 mph) estimated gust
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -89.783

Thunderstorm Wind, Fond du Lac

When
June 25, 3:05 PM CST
Where
Fond du Lac County, 3 mi NW of Brandon
Measured
61 kt (70 mph) estimated gust
Crop damage
$1,000
Reported by
STORM CHASER
Coordinates
43.583, -89.100

Thunderstorm Wind, Jefferson

When
June 25, 3:15 PM CST
Where
Jefferson County, 3 mi N of Jefferson
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.917, -89.217

Thunderstorm Wind, Dane

When
June 25, 3:20 PM CST
Where
Dane County, Rockdale
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.050, -88.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362832, 5361916, 5361962, 5361963, 5362831, 5361964, 5361965, 5362830, 5362833, 5362834, 5362829.